Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

July 9, 2021Blount County, Alabama

NWS Birmingham, AL issued this special weather statement at Jul 9, 2021, 4:49 PM CDT for Blount County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2021, 4:49 PM CDT (21:49 UTC)
Expired
Jul 9, 2021, 5:15 PM CDT
In force
26 min
Issued by
NWS Birmingham, AL

County Blount County, AL

The radar

The Birmingham radar (KBMX), 100 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.8 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 841 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
841 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
930 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

436 
WWUS84 KBMX 092149
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
449 PM CDT Fri Jul 9 2021
 
ALZ017-092215-
Blount AL-
449 PM CDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BLOUNT COUNTY UNTIL 515
PM CDT...

At 449 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hanceville, or near Blountsville, moving east at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Oneonta, Blountsville, Cleveland, Fairview, Nectar, Rosa, Easley,
Fowler Spring and Chamblees Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3409 8645 3401 8646 3392 8654 3399 8675
      3403 8672 3403 8670 3406 8671 3405 8668
      3408 8670 3409 8669 3408 8669 3409 8666
      3411 8665 3412 8663 3412 8660 3413 8660
TIME...MOT...LOC 2149Z 285DEG 20KT 3406 8668 

$$

89^GSatterwhite

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jul 9, 3:55 PM CDT, 54 minutes earlier.

Area forecast discussion, Jul 9, 3:55 PM CDT, 54 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
355 PM CDT Fri Jul 9 2021

.SHORT TERM...
/Updated at 1058 AM CDT Fri Jul 09 2021/

Through Saturday.

This morning, a broken line of thunderstorms are focused along an
east to west oriented boundary over the Tennessee Valley. These
storms, which are mostly being steered by northwesterly mid-level
flow, are slowly drifting southeastward and losing some forward
momentum due to high pressure over the northeastern Gulf of Mexico.
It will take another few hours before the line reaches our northern
counties where we have Likely PoPs north of I-20 & I-22. Meanwhile,
the Gulf ridge is producing southwesterly low-level flow over the
area, and as convection initiates along the coastal locations
this afternoon, that activity will also drift towards the southern
portions of the forecast area. Therefore, highest PoPs are
focused across our north and south where the split flow will
converge the two areas of enhanced convection throughout the
afternoon. Some isolated activity will continue into the night,
but will follow typical summertime trends and diminish with the
loss of daytime heating.

Mid-level ridging remains planted over the eastern Gulf of Mexico
tomorrow while an upper low develops over the Southeast. Additional
rounds of scattered thunderstorms will develop again during the
afternoon. Kept PoPs around the 40-50% range since confidence in
pinpointing a favorable area for convective initiation is low. Due
to little change in the pattern, daytime temperatures during this
period will range from the 80s/lower 90s and fall into the 70s
overnight.

86

.LONG TERM...
/Updated at 0342 PM CDT Fri Jul 09 2021/

Sunday through Thursday.

Not many changes needed to the extended today. Have increased rain
chances slightly on Tuesday to reflect more coverage during the
afternoon. As the trough over the Mississippi River lifts to the
northeast, troughing moves through the Tennessee Valley during the
day on Tuesday, maintaining elevated rain chances.

14

Previous long-term discussion:
/Updated at 0322 AM CDT Fri Jul 09 2021/

Sunday through Thursday.

Height falls will occur on Sunday as a relatively strong trough
becomes established over the Mississippi Valley. A broad area of
moist and deep-layer southwesterly flow will support enhanced
convection, not only during the heat of the day, but into the
overnight hours as well, particularly across our northwestern
counties. With upper-air features nearly stationary, a similar
setup is expected for Monday. Eventually the upper-level trough
will begin to shear out and eject toward the Northeast CONUS on
Tuesday and Wednesday, leading to some decrease in coverage of
showers and storms through Thursday.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

A line of thunderstorms along a boundary over northern AL will
continue to slowly move southeastward this afternoon. This activity
has the best chance of producing flight criteria impacts at BHM,
ASN, & ANB towards mid-afternoon then diminish after dark beginning
around 01Z. Additional development along the coastal areas will
drift northward and could primarily affect TOI. As the coverage of
rainfall diminishes, ceilings will rise overnight followed by the
development of a lower cloud base around 12Z, but ceilings should
remain above 3kft.

86

&&

.FIRE WEATHER...

Scattered to numerous showers and storms are expected the next
several days mainly in the afternoon and evening. The humid
airmass will result in high relative humidity values each day,
with generally light southwest to southerly winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     70  90  70  90  70 /  30  50  20  60  40
Anniston    71  88  71  89  71 /  30  50  20  50  30
Birmingham  71  91  73  90  72 /  30  50  20  50  40
Tuscaloosa  72  91  73  89  72 /  20  40  20  50  50
Calera      72  88  72  87  72 /  20  40  20  50  40
Auburn      71  88  71  88  71 /  20  40  20  50  20
Montgomery  72  92  73  92  72 /  20  40  10  50  20
Troy        72  90  72  90  72 /  20  40  10  50  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jul 9, 2:37 AM CDT, 14 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
237 AM CDT Fri Jul 9 2021

ALZ011>015-017>050-101045-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
237 AM CDT Fri Jul 9 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Jul 9, 1:57 PM CDT, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Birmingham AL
157 PM CDT Fri Jul 9 2021

ALZ023>025-034-091930-
Bibb AL-Jefferson AL-Shelby AL-Tuscaloosa AL-
157 PM CDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TUSCALOOSA...
SOUTHWESTERN SHELBY...NORTHEASTERN BIBB AND SOUTHWESTERN JEFFERSON
COUNTIES UNTIL 230 PM CDT...

At 157 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from North Johns to near West Blocton. Movement was
east at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Southwestern Birmingham, Hoover, Vestavia Hills, Alabaster, Bessemer,
Homewood, Pelham, Helena, Hueytown, Montevallo, Brighton, Lipscomb,
Lake View, Vance, Woodstock, West Blocton, Wilton, North Johns,
American Village and Maylene.

LAT...LON 3346 8680 3307 8682 3307 8688 3302 8688
      3302 8724 3340 8726
TIME...MOT...LOC 1857Z 259DEG 20KT 3338 8711 3308 8709

89^GSatterwhite
Special weather statement, Jul 9, 2:42 PM CDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Birmingham AL
242 PM CDT Fri Jul 9 2021

ALZ025-092015-
Shelby AL-
242 PM CDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHELBY COUNTY UNTIL 315
PM CDT...

At 242 PM CDT, Doppler radar was tracking a strong thunderstorm over
Oak Mountain Amphitheater, or over Pelham, moving east at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Hoover, Pelham, Helena, Chelsea, Indian Springs Village, Highland
Lakes, Riverchase, Oak Mountain Amphitheater, Oak Mountain State
Park, Meadowbrook and Hoover Veterans Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3340 8657 3326 8660 3329 8685 3333 8685
      3333 8683 3336 8683 3336 8681 3337 8680
      3337 8678 3339 8678 3339 8676 3340 8675
TIME...MOT...LOC 1942Z 271DEG 21KT 3334 8677

89^GSatterwhite
Special weather statement, Jul 9, 3:08 PM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Birmingham AL
308 PM CDT Fri Jul 9 2021

ALZ035-036-092045-
Chilton AL-Coosa AL-
308 PM CDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHILTON AND
NORTHWESTERN COOSA COUNTIES UNTIL 345 PM CDT...

At 307 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lay Lake, or 7 miles southwest of Talladega Springs, moving east at
25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Marble Valley, Strickland Crossroads, Lay Lake Dam, Lay Lake,
Mitchell Lake, Waxahatchee Creek and Paint Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3291 8641 3293 8653 3299 8664 3304 8658
      3302 8656 3303 8654 3302 8652 3306 8652
      3307 8651 3308 8651 3308 8637 3299 8636
TIME...MOT...LOC 2007Z 277DEG 22KT 3302 8650

89^GSatterwhite
Special weather statement, Jul 9, 4:08 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Birmingham AL
408 PM CDT Fri Jul 9 2021

ALZ050-092145-
Barbour AL-
408 PM CDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BARBOUR COUNTY UNTIL
445 PM CDT...

At 408 PM CDT, Doppler radar was tracking a strong thunderstorm near
Texasville, or 12 miles east of Clio, moving southeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Richards Crossroads, Texasville, Millers Ford and Baker Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3176 8556 3186 8543 3179 8513 3178 8514
      3177 8513 3176 8513 3177 8515 3175 8518
      3174 8521 3171 8521 3170 8522 3171 8541
      3167 8542
TIME...MOT...LOC 2108Z 294DEG 17KT 3176 8541

40/Sizemore
Special weather statement, Jul 9, 4:25 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Birmingham AL
425 PM CDT Fri Jul 9 2021

ALZ037-043-092200-
Tallapoosa AL-Elmore AL-
425 PM CDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELMORE AND
TALLAPOOSA COUNTIES UNTIL 500 PM CDT...

At 425 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Goldville to near Jacksons' Gap to near
Southern Lake Martin. Movement was east at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Alexander City, Dadeville, Camp Hill, Jacksons' Gap, New Site,
Waverly, Goldville, Hillabee Creek, Eastern Lake Martin, Western Lake
Martin, Northern Lake Martin, Southern Lake Martin, Kowaliga Bridge,
Wind Creek State Park, Still Waters Resort, Daviston, Susannah
Crossing, Maxwell Gunter Recreation Area, Blue Creek Marina and
Horseshoe Bend National Military Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3273 8561 3271 8561 3271 8568 3270 8568
      3270 8570 3265 8570 3271 8602 3292 8597
      3311 8596 3311 8559 3273 8559
TIME...MOT...LOC 2125Z 280DEG 27KT 3309 8587 3292 8580 3275 8590

40/Sizemore
Special weather statement, Jul 9, 4:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
449 PM CDT Fri Jul 9 2021

ALZ017-092215-
Blount AL-
449 PM CDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BLOUNT COUNTY UNTIL 515
PM CDT...

At 449 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hanceville, or near Blountsville, moving east at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Oneonta, Blountsville, Cleveland, Fairview, Nectar, Rosa, Easley,
Fowler Spring and Chamblees Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3409 8645 3401 8646 3392 8654 3399 8675
      3403 8672 3403 8670 3406 8671 3405 8668
      3408 8670 3409 8669 3408 8669 3409 8666
      3411 8665 3412 8663 3412 8660 3413 8660
TIME...MOT...LOC 2149Z 285DEG 20KT 3406 8668

89^GSatterwhite

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:43 PM CDTSpecial Weather StatementBMXSumter47 min
Jul 8, 8:23 PM CDTSpecial Weather StatementBMXMarengo22 min
Jul 9, 12:21 PM CDTSpecial Weather StatementBMXDeKalb24 min
Jul 9, 12:47 PM CDTSpecial Weather StatementBMXDeKalb43 min
Jul 9, 12:50 PM CDTSpecial Weather StatementBMXTuscaloosa40 min
Jul 9, 1:57 PM CDTSpecial Weather StatementBMXBibb33 min
Jul 9, 2:42 PM CDTSpecial Weather StatementBMXShelby33 min
Jul 9, 3:08 PM CDTSpecial Weather StatementBMXCoosa37 min
Jul 9, 4:08 PM CDTSpecial Weather StatementBMXBarbour37 min
Jul 9, 4:25 PM CDTSpecial Weather StatementBMXTallapoosa35 min
Jul 9, 5:14 PM CDTSpecial Weather StatementBMXBlount46 min
Jul 9, 5:19 PM CDTSpecial Weather StatementBMXLee41 min
Jul 9, 5:51 PM CDTSpecial Weather StatementBMXRussell24 min
Jul 9, 5:56 PM CDTSpecial Weather StatementBMXSt. Clair49 min
Jul 9, 6:17 PM CDTSpecial Weather StatementBMXRussell28 min
Jul 9, 6:20 PM CDTSpecial Weather StatementBMXWinston25 min
Jul 9, 6:35 PM CDTSpecial Weather StatementBMXCoosa, Shelby, Tuscaloosa40 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.